What Happens during a Benzodiazepine Overdose?

What Happens during a Benzodiazepine Overdose?Benzodiazepines are some of the most commonly abused drugs in the world, as their tranquilizing effects produce feelings of relaxation and ease. These psychoactive drugs work by depressing the central nervous system to help calm down individuals who are suffering from anxiety disorders, sleep problems, and even travel-induced panic attacks. Despite many reports, it is extremely easy to overdose on this particular class of drugs, as the effects can quickly come on strong and cause serious physical complications.

What Happens during a Benzodiazepine Overdose?

When an individual suffers from a benzodiazepine overdose, he has put themselves at risk for not only experiencing numerous life-threatening side effects, but possibly even death. There are a variety of different things that can happen when an individual overdoses on benzodiazepines, including the following:

  • Central nervous system depression – If too many benzodiazepines are taken at one time, or a high dosage is consumed, individuals can quickly begin experiencing severe central nervous system depression that can include shallow breathing. This shallow breathing can cause an individual to asphyxiate and require resuscitation if he does not lose his life first.
  • Ataxia – As a large amount of benzodiazepines enter into the brain, the neurological system can begin to cause ataxia, which is the lack of voluntary coordination of muscle movements. When this occurs, an individual’s body can become limp and he can lose control over his muscle movements all together.
  • Cardiac complications – Once the benzodiazepines begin making their way through the blood system, an individual is likely to begin experiencing a massive decrease in their heart rate and an extreme drop in blood pressure. This can lead to a heart attack, stroke, or even land him in a coma.

During a benzodiazepine overdose, individuals can experience central nervous system depression, ataxia and life threatening cardiac complications.

Treatment for Benzodiazepine Overdose

There are a few different treatments for benzodiazepine overdose, including the use of Flumazenil, a receptor antagonist that can reverse the effects of an overdose. The use of this drug can be controversial though, as it can produce dangerous side effects in individuals depending on their type of usage. In addition to the use of Flumazenil, the most common treatment used is monitoring vital signs and maintaining a clear airway for a patient to breathe from. In most cases, it is up to nature to run its course with a hand from round-the-clock observation.

Do You Need Treatment for Benzodiazepine Abuse?

Do not wait until you suffer from an overdose. Call our toll-free, 24 hour helpline right now to get the guidance you need to stop using before it is too late. Do not wait. Call us now.